South Dakota, 2010

Hail in South Dakota, September 1, 2010

September 1, 2010 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced marginally large hail in Brule County during the evening of September 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in Brule County during the evening of September 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 1, 7:30 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 1, 7:30 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT WED SEP 1 2010

.DISCUSSION...

SURFACE TROUGH LOCATED OVER CENTRAL SOUTH DAKOTA AT THIS TIME...WITH
CONVECTION BREAKING OUT AHEAD OF THE FEATURE. STRONGEST/MORE
WIDESPREAD ACTIVITY IS PUSHING FROM THE NORTH CENTRAL PART OF THE
STATE INTO THE NORTHEAST WHERE BEST UPPER LEVEL SUPPORT IS
LOCATED...WITH MUCH MORE ISOLATED ACTIVITY EXTENDING SOUTHWESTWARD
ALONG THE WESTERN MOST EDGE OF OUR CWA. STILL ANTICIPATE ACTIVITY TO
BEGIN BUILDING SOUTHWARD INTO OUR WESTERN CWA THROUGH THE LATE
EVENING/EARLY NIGHTTIME HOURS WITH INCREASING MOISTURE TRANSPORT ON
A DEVELOPING LOW LEVEL JET. WITH FAIRLY STRONG SHEAR AND ELEVATED
INSTABILITY CANNOT RULE OUT A MARGINALLY SEVERE STORM DURING THE
EVENING AS THE ACTIVITY PROGRESSES EASTWARD. GOING FORECAST COVERS
THIS SCENARIO WELL...WITH ONLY MINOR UPDATES MADE FOR REAL TIME
TRENDS.  /JM

&&

.AVIATION...

MAIN LINE OF CONVECTION WILL CONTINUE TO PROGRESS EASTWARD THIS
EVENING WITH STRONGEST STORMS REMAINING NORTH OF ALL TAF SITES.
ADDITIONAL SHOWERS DEVELOPING ALONG THE COLD FRONT WILL ALSO MOVE
EASTWARD AND CREATE A SECOND WAVE OF TSTMS THAT SHOULD REMAIN SOUTH
OF KHON BUT IMPACT KFSD AND KSUX AFTER MIDNIGHT. AFTER THESE SYSTEMS
PASS...WINDS WILL SHIFT TO THE NW AND INCREASE...AND WILL REMAIN
RELATIVELY STRONG AND GUSTY DURING THE DAYLIGHT HOURS ON THURSDAY.
/LAFLIN

&&

.PREV DISCUSSION...
AS OF 19Z...UPPER LEVEL TROUGH WORKING OUT OF EASTERN MONTANA INTO
THE WESTERN DAKOTAS. STARTING TO SEE GOOD MOISTURE RETURN WITH
SURFACE DEW POINTS BEGINNING TO CLIMB INTO THE 60S.  MOISTURE FLUX
IS EXPECTED TO REALLY INCREASE LATE THIS AFTERNOON INTO THIS EVENING
AS THE LOW LEVEL JET INCREASES.  PRECIPITABLE WATER INCREASES TO
~1.50 INCHES EAST OF THE JAMES RIVER VALLEY...WHICH IS NEAR TWO
STANDARD DEVIATIONS OF NORMAL.  MEAN STORM MOTION APPEARS TO BE
AROUND 30 KNOTS...SO DO NOT EXPECT FLASH FLOODING WITHOUT TRAINING
OF ECHOS.  WILL THEREFORE NOT ISSUE ANY HEADLINES DESPITE FAIRLY
MOIST ENVIRONMENT. BEST CHANCES FOR PRECIPITATION APPEAR TO ACROSS
THE NORTHERN HALF TO TWO/THIRDS OF THE CWA...WHERE STRONG UPPER
LEVEL DIVERGENCE ASSOCIATED WITH THE UPPER LEVEL WAVE AND JET WILL
AID IN THE NET LIFT. FAIRLY STEEP LAPSE RATES IN THE 750-550 MB
LAYER WILL RESULT IN ELEVATED INSTABILITY (1500-2000 J/KG OF CAPE).
FAIRLY GOOD SPEED SHEAR IN THE LOW LEVELS...BUT VERY LITTLE
INSTABILITY WITH MINIMAL DIRECTIONAL SHEAR. HAVE THEREFORE DROPPED
MENTION OF TORNADOES ACROSS WESTERN CWA IN THE HWO...WITH PRIMARY
THREAT BEING LOW END SEVERE HAIL OR WIND GUSTS.  FAIRLY STRONG COLD
AIR ADVECTION BEHIND THE FRONT ALONG WITH TIGHTENED PRESSURE
GRADIENT WILL CREATE A GOOD SET UP FOR BREEZY CONDITIONS WITH MUCH
COOLER CONDITIONS ON THURSDAY.

CDFNT WL BE ALONG THE I29 CORRIDOR BY 12Z THU AND SHUD MOVE FAIRLY
QUICKLY THRU ERN CWA IN THE MORN AS S/W OVR ND DIGS ESEWD DURING THE
MORN. BEST CHC FOR PRECIP IN THE MORN WL BE IN THE ERN CWA AND
PERSIST AT LEAST WITH A FEW RW- IN THE AFTN AS S/W MOVES ACRS MN.
WNDS WL PICK UP BY MID MORN IN THE W AND ACRS REST OF CWA BY NOON.
MAY APPROACH WND ADVY CRITERIA ACRS WRN CWA IN THE AFTN WITH GUSTS
TO 40 MPH. CAA WL KEEP TEMPS BLO NORM AND WITH MORE CLOUDS EXPECTED
E...HIGH TEMPS WL STRUGGLE TO GET MUCH ABOVE 70.

WL CLEAR OUT ACRS CWA THU NIGHT AND WNDS WL STILL BE GUSTY THRU THE
EVE. HIGH PRES WL SLIDE SEWD THRU THE WRN PLAINS FRI SO BREEZY
CONDITIONS WL PERSIST ON FRI. SHUD START OUT CLEAR WITH CU
REDEVELOPING ACRS THE E BY AFTN. HIGH TEMPS ON FRI WL REMAIN BLO
NORM ACRS THE CWA. COOLEST MORN WL SAT MORN AS WNDS DECREASE. LOWS
SHUD BE IN THE 40S SO IT WL BE ONE OF THE COOLEST MORNING SINCE LATE
MAY. THE WEEKEND LOOKS MILD AND DRY WITH TEMPS GRADUALLY WARMING UP
TO A FEW DEG ABOVE NORM ON SUN.

WRMFNT WL LIFT N ACRS CWA ON MON AND LLM WL INCREASE ACRS THE CWA.
MAY SEE SOME WAA TRW CWA ON MON...ESPEC N OF FNT...WITH CDFNT
SWEEPING EWD ACRS CWA MON NIGHT BRINGING ANOTHER CHC OF STORMS.

NEXT SYS WL BEGIN TO AFFECT CWA MIDDLE OF NEXT WEEK AS FNT LIFTS
BACK N WITH POT FOR OVERRUNNING RAINS EITHER WED NIGHT OR THU. FOR
NOW WL LEAVE WED DRY SINCE ITS 7 DAYS OUT...BUT IF TREND CONTS WL
PBLY ADD POPS TO FCST FOR NEXT WED IN LATER FCSTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 1, 10:38 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED SEP 01 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT WED SEP 01 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING
INTO TONIGHT.  SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING 60 MPH WINDS AND HAIL TO THE SIZE OF QUARTERS.

FLOODING...
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI
RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE
NEXT COUPLE OF WEEKS.

WIND AND FOG...
SOUTH WINDS WILL AVERAGE 20 TO 35 MPH INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 197 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brule

When
September 1, 9:17 PM CST
Where
Brule County, 1.22 mi NW of Bijou Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.530, -99.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 261022.